Colorado, 2011Flash Flood in Colorado, July 31, 2011
July 31, 2011 · NWS GJT · 1 event in 1 county or zone
A persistent light southerly flow aloft with deep subropical moisture over the region resulted in some thunderstorms with heavy rainfall in western Colorado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A persistent light southerly flow aloft with deep subropical moisture over the region resulted in some thunderstorms with heavy rainfall in western Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 31, 1:04 PM MST, 4 hours 26 minutes earlier.
Area forecast discussion, Jul 31, 1:04 PM MST, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
204 PM MDT SUN JUL 31 2011
.SHORT TERM DISCUSSION...TONIGHT THROUGH TUESDAY...
A MOIST SOUTHERLY SUBTROPICAL FLOW WILL CONTINUE OVER THE REGION
THROUGH THE SHORT TERM. PRECIPITABLE WATER FROM THIS MORNING SOUNDING
AT GJT WAS AT 1.2 INCHES. MODEL AND SATELLITE SHOW BEST FLOW AND
FORCING REMAINS WEST OF THE FORECAST AREA THROUGH TONIGHT. HOWEVER...
WITH ABUNDANT MOISTURE AND DAYTIME HEATING...EXPECT STORMS TO
DEVELOP AND CONTINUE INTO THE EVENING HOURS. THE MAIN THREAT WILL BE
LOCALLY HEAVY RAIN THROUGH THIS EVENING WITH THE STRONGER STORMS.
BASED ON RECENT TREND...HAVE KEPT ISOLATED/SCATTERED SHOWERS AND
THUNDERSTORMS CONTINUING OVERNIGHT AND EARLY MONDAY.
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL DEVELOP ON MONDAY AS
UPPER DISTURBANCES ENHANCE CONVECTION DURING AFTERNOON AND EVENING
HOURS. LOCALLY HEAVY RAIN IS POSSIBLE WITH THESE STORMS...BUT EXPECT
EXTENSIVE CLOUD COVER TO INHIBIT STRONGER STORMS AND THEREFORE HAVE
DECIDED AGAINST ISSUING A FLASH FLOOD WATCH ATTM. STAY TUNED TO
LATEST UPDATES ON THIS MATTER. PRECIPITATION WILL DIMINISH TO
SLIGHT CHANCE/CHANCE POPS MONDAY NIGHT AND EARLY TUESDAY. FLOW
WILL SHIFT A BIT MORE SOUTHWEST WITH ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS EXPECTED TUESDAY AFTERNOON AND EVENING.
.LONG TERM DISCUSSION...TUESDAY NIGHT THROUGH SUNDAY.
TROUGH OVER THE PACIFIC NORTHWEST AND RIDGE OVER HIGH PLAINS WILL
CONTINUE TO DOMINATE WEATHER PATTERN THROUGH THE WORK WEEK. MODELS
DO SHOW RIDGE DRIFTING SLIGHTLY WEST INTO THE WEEKEND. WITH LESS
FAVORABLE FLOW AND MOISTURE...HAVE CONTINUED TREND FROM PREVIOUS
FORECAST SHIFTS TO DECREASE POPS OVER THE AREA AS WEEK PROGRESSES.
EXPECT MAINLY CHANCE OF AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS
ON WEDNESDAY...WITH DECREASING POPS ON THURSDAY AND SIGNIFICANTLY
DRIER ON FRIDAY WITH ONLY A SLIGHT CHANCE OF POPS ALONG THE
CONTINENTAL DIVIDE. DRY RIDGE OF HIGH PRESSURE WILL DOMINATE FOR THE
WEEKEND WITH MOSTLY SUNNY DAYS AND ONLY A SLIGHT CHANCE OF POPS OVER
HIGHER TERRAIN NEAR THE DIVIDE BOTH DAYS WITH SEASONABLE HIGH
TEMPERATURES EXPECTED.
&&
.AVIATION...
PREDOMINANTLY VFR CONDITIONS THIS AFTERNOON AND TONIGHT ALTHOUGH
STRONG STORMS COULD LOWER CIG/VIS TO SCATTERED MVFR CONDITIONS AND
ISOLATED IFR CONDITIONS AT TIMES. KTEX AND KASE AIRPORTS HAVE THE
HIGHEST CHANCE OF LOWER CIGS AND REDUCED VIS FROM STORMS. FOR OTHER
AIRPORTS...GUSTY OUTFLOW WINDS TO 30 KNOTS WILL BE THE PRIMARY THREAT
FROM STORMS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM...MPM
LONG TERM....MPM
AVIATION.....MPM
Hazardous weather outlook, Jul 31, 5:00 AM MST, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT SUN JUL 31 2011
COZ001>014-017>023-UTZ022>025-027>029-011200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT SUN JUL 31 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS...MORE NUMEROUS OVER THE
SOUTHERN MOUNTAINS...CAN BE EXPECTED TODAY. LOCAL HEAVY RAIN
SHOWERS...FREQUENT CLOUD TO GROUND LIGHTNING...AND GUSTY WINDS TO
35 MPH WILL BE THE COMMON THREATS FROM THUNDERSTORMS. HEAVY RAIN IN
THE MOUNTAINS MAY GENERATE SOME MUD DEBRIS FLOW...ESPECIALLY ON
HIGHWAY 145 NEAR TELLURIDE AND POSSIBLY OTHER MOUNTAIN HIGHWAYS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS WILL CONTINUE
FOR MUCH OF THE WEEK...ALTHOUGH A DRYING TREND IS EXPECTED TOWARD
SATURDAY. LOCALLY HEAVY RAIN HAVE THE POTENTIAL TO GENERATE MUD
DEBRIS FLOWS ONTO ROADS AND RISES ALONG STREAMS AND NORMALLY DRY
CREEK BEDS OR WASHES WILL BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
Flash Flood, Eagle
- When
- July 31, 5:30 PM MST to 8:00 PM MST
- Where
- Eagle County, 2.65 mi SSE of Gypsum to 10.16 mi SE of Dotsero
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 39.613, -106.939
Flash flooding occurred along a 5 mile stretch along and near Gypsum Creek Road, with flood waters up to 8 feet deep across one side road. Roads were washed out in places.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Mississippi, July 31, 20111 death · 1 event
- Hail and Damaging Winds in South Dakota, July 31, 2011$2.0 million · 2 in hail · 7 events
- Flash Flooding and Hail in North Dakota, July 31, 2011$665,000 · 2 in hail · 16 events
- Dust Storm and Damaging Winds in Arizona, July 31, 2011$283,000 · 78 kt wind · 8 events
- Damaging Winds in South Carolina, July 31, 2011$218,000 · 70 kt wind · 4 events
- Hail and Damaging Winds in South Dakota, July 31, 2011$35,000 · 1.75 in hail · 13 events
- Damaging Winds in Kansas, July 31, 2011$28,000 · 61 kt wind · 4 events
- Excessive Heat in Missouri, July 31, 2011$30,000 · 1 event
- Heat in Nebraska, July 31, 201123 events
- Heat in Illinois, July 31, 201119 events
- Heat in Missouri, July 31, 201111 events
- Lightning Strike in Florida, July 31, 20111 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331565.